Menu

Clinical Services: Triamcinolone


What is Triamcinolone?


Triamcinolone is a steroid.  An intravitreal injection of triamcinolone may be performed to treat macular oedema (swelling of the macula).  The cause of the macular oedema may be related to macular degeneration, diabetic eye disease or post operative inflammation.  The steroid acts to reduce the amount of accumulated fluid and thus settle the inflammation.

How is the injection performed?

The injection will be performed in our Day Surgery Unit under sterile conditions.  You will be dressed in theatre attire and assisted to sit in the theatre chair.  The assisting nurse will administer four anaesthetic drops to the eye over a 20 minute period.  Whilst administering the drops, the nurse will instruct you to look in a certain direction.  Between doses of the drops you must keep your eye closed to maximise the anaesthetic effects.

After 20 minutes, your ophthalmologist will perform the injection.  The outside of your eye will first be cleaned with an antiseptic solution.  You will be instructed to look in the same direction you were asked to look whilst receiving your anaesthetic drops.  A small needle is inserted through the white part of your eye and the Triamcinolone is injected into the vitreous (the jelly inside the eye).  You may experience a sensation of pressure but the injection should not be painful.

Are there any side effects?

Immediately after the injection you will most likely notice a black "blob" in your vision.  This is the triamcinolone suspended in the vitreous.  Within two weeks the steroid will break up and you may notice smaller "blobs" floating through your vision.

Some patients experience a stinging sensation after the injection.  This is due to the antiseptic solution and should subside quickly.  Please inform the nurse if you do experience this pain so it can be monitored and documented.  Most patients do not experience any other pain following the injection.

What are the risks involved with an intravitreal injection of Triamcinolone?

Your ophthalmologist will explain the risks involved with the triamcinolone injection prior to the procedure.  The main risks of injections into the eye include bleeding, infection and retinal detachment.  Overall the risks of a severe adverse event are low.  Some patients experience a rise in eye pressure following the Triamcinolone injection.  This can usually be treated with drops or medications to lower the pressure.  The use of Triamcinolone may also produce cataracts.

Although rare, you must be aware of the following symptoms which may indicate a complication:

  • Severe Pain: This could indicate a rise in intraocular pressure or an infection.
  • Discharge: A discharge from the eye could indicate an infection.  The eye may also appear red and swollen or you may feel a burning sensation or itchiness in the eye.
  • Loss of vision: If your vision suddenly deteriorates or you notice a black shadow/curtain progressing over your visual field, it could indicate a retinal detachment or further progression of your macular condition.  Remember though, it is normal to see a black "blob" immediately after the injection, which will break up over the following week.

If you experience any of the symptoms listed, or have any other concerns, please contact us.

Post-procedure care

You will be given a prescription for antibiotic eye drops which must be administered four times a day for one week.

As mentioned earlier, most patients don't experience any pain other than a slight stinging sensation immediately following the injection.  If your eye feels slightly tender or you experience a mild headache you may take paracetamol for pain relief.  You should not require any stronger pain relief.

You will have a check up with you ophthalmologist one week after the procedure.